Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 69, NWS Melbourne, FL

July 5, 1997Martin County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 5, 1997, 4:20 PM EDT for Martin County, Florida. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 1997, 4:20 PM EDT (20:20 UTC)
Expired
Jul 5, 1997, 5:05 PM EDT
In force
45 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Martin County, FL

The radar

The Melbourne radar (KMLB), 117 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 8.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 1997-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2393 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 1997-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2393 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 052020 RRA
SVRMLB
FLC085-FLZ501-052105-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
420 PM EDT SAT JUL 5 1997

THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 505 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN EAST CENTRAL FLORIDA

   ...MARTIN COUNTY
 
AT 419 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM DEVELOPING
OVER SOUTHERN MARTIN COUNTY ALONG THE FLORIDA TURNPIKE. THE STORM WAS
MOVING NORTHEAST AT 30 MPH AND WILL AFFECT THE EASTERN SECTIONS OF
MARTIN COUNTY THROUGH 500 PM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNI\NG...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:16 PM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 5, 2:16 PM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
216 PM EDT SAT JUL 5 1997

THUNDERSTORMS RAPIDLY SPREADING INTO CWA AND WILL AFFECT MUCH OF THE
CWA INTO THE AFTERNOON HOURS...SOME STORMS WILL LIKELY LAST INTO THE
EVE HOURS. MID/UPR CIRCULATION PASSING INTO GULF WHILE LOW LEVEL
RIDGE AXIS STAYS ACROSS S PART OF STATE. WITH SWLY LOW LEVEL FLOW
STORMS WILL MOVE TOWARD E COAST AGAIN SUNDAY AND POPS NEAR THE LIKELY
CAT PER AVN LOOK ON TRACK. AS SWLY FLOW INCREASES OVER AREA A BIT E
COAST SEABREEZE MAY HOLD OFF A LITTLE LONGER BUT SHOULD BE ABLE TO
SET IN AND ADD EXTRA CONVERGENCE NEAR E COAST.

GLITTO

In the hours before

Special weather statement, Jul 5, 10:45 AM EDT, 5 hours 35 minutes before
FLZ041-044>047-053-054-058-059-064-501-051530-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1046 AM EDT SAT JUL 5 1997

...GOOD CHANCE OF THUNDERSTORMS THIS AFTERNOON...

DAYTIME HEATING WILL COMBINE WITH INCREASING MOISTURE AND AN UNSTABLE
ATMOSPHERE TO PRODUCE SCATTERED THUNDERSTORMS THIS AFTERNOON AND
EVENING. STORMS WILL BEGIN TO DEVELOP OVER INTERIOR SECTIONS
MIDDAY...AND OVER COASTAL COUNTIES EARLY AFTERNOON AS THE EAST COAST
SEABREEZE BECOMES ESTABLISHED. THE SEABREEZE IS EXPECTED TO DRIFT
SLOWLY INLAND BUT REMAIN OVER THE COASTAL COUNTIES. STORM COVERAGE
WILL INCREASE THROUGH THE MID AND LATE AFTERNOON HOURS AND CONTINUE
INTO THE EARLY EVENING HOURS...ESPECIALLY NEAR THE EAST COAST AS
STORMS MOVE TO THE NORTH-NORTHEAST AT AROUND 10 MPH.

STORMS WILL PRODUCE DANGEROUS LIGHTNING AND HEAVY DOWNPOURS...WHICH
COULD RESULT IN PONDING OF WATER ON ROADS AND IN LOW LYING AREAS. A
FEW STRONGER STORMS MAY CONTAIN GUSTY WINDS AND POSSIBLY HAIL.
PERSONS PLANNING TO BE OUTSIDE AND ESPECIALLY BEACH GOERS SHOULD BE
PREPARED TO MOVE INDOORS BEFORE STORMS ARE OVERHEAD. REMEMBER THAT
LIGHTNING CAN STRIKE BEFORE OR AFTER A STORM IS DIRECTLY OVERHEAD.

MARINE OUTLOOK...SCATTERED THUNDERSTORMS WILL MOVE OVER THE
INTRACOASTAL AND COASTAL WATERS...WITH THE GREATEST COVERAGE EXPECTED
DURING THE LATE AFTERNOON AND EARLY EVENING. STORMS WILL PRODUCE
CLOUD TO WATER LIGHTNING AND POOR VISIBILITY IN HEAVY RAIN. STORMS
MAY CONTAIN WIND GUSTS ABOVE 30 KNOTS. ISOLATED WATERSPOUTS ARE ALSO
POSSIBLE.

GLITTO
Special weather statement, Jul 5, 10:46 AM EDT, 5 hours 34 minutes before
FLZ041-044>047-053-054-058-059-064-501-051530-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1046 AM EDT SAT JUL 5 1997

...GOOD CHANCE OF THUNDERSTORMS THIS AFTERNOON...

DAYTIME HEATING WILL COMBINE WITH INCREASING MOISTURE AND AN UNSTABLE
ATMOSPHERE TO PRODUCE SCATTERED THUNDERSTORMS THIS AFTERNOON AND
EVENING. STORMS WILL BEGIN TO DEVELOP OVER INTERIOR SECTIONS
MIDDAY...AND OVER COASTAL COUNTIES EARLY AFTERNOON AS THE EAST COAST
SEABREEZE BECOMES ESTABLISHED. THE SEABREEZE IS EXPECTED TO DRIFT
SLOWLY INLAND BUT REMAIN OVER THE COASTAL COUNTIES. STORM COVERAGE
WILL INCREASE THROUGH THE MID AND LATE AFTERNOON HOURS AND CONTINUE
INTO THE EARLY EVENING HOURS...ESPECIALLY NEAR THE EAST COAST AS
STORMS MOVE TO THE NORTH-NORTHEAST AT AROUND 10 MPH.

STORMS WILL PRODUCE DANGEROUS LIGHTNING AND HEAVY DOWNPOURS...WHICH
COULD RESULT IN PONDING OF WATER ON ROADS AND IN LOW LYING AREAS. A
FEW STRONGER STORMS MAY CONTAIN GUSTY WINDS AND POSSIBLY HAIL.
PERSONS PLANNING TO BE OUTSIDE AND ESPECIALLY BEACH GOERS SHOULD BE
PREPARED TO MOVE INDOORS BEFORE STORMS ARE OVERHEAD. REMEMBER THAT
LIGHTNING CAN STRIKE BEFORE OR AFTER A STORM IS DIRECTLY OVERHEAD.

MARINE OUTLOOK...SCATTERED THUNDERSTORMS WILL MOVE OVER THE
INTRACOASTAL AND COASTAL WATERS...WITH THE GREATEST COVERAGE EXPECTED
DURING THE LATE AFTERNOON AND EARLY EVENING. STORMS WILL PRODUCE
CLOUD TO WATER LIGHTNING AND POOR VISIBILITY IN HEAVY RAIN. STORMS
MAY CONTAIN WIND GUSTS ABOVE 30 KNOTS. ISOLATED WATERSPOUTS ARE ALSO
POSSIBLE.

GLITTO

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 1:11 PM EDTSevere Thunderstorm WarningMLBOkeechobee49 min
Jul 5, 2:10 PM EDTSevere Thunderstorm WarningMLBBrevard60 min
Jul 5, 2:27 PM EDTSevere Thunderstorm WarningMLBOsceola63 min
Jul 5, 2:50 PM EDTSevere Thunderstorm WarningMLBVolusia50 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.